Hail, Johnson
- When
- July 17, 5:10 PM MST
- Where
- Johnson County, 28.41 mi ESE of Buffalo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.214, -106.158
Penny sized hail fell near exit 88 on Interstate 90.
A lone thunderstorm produced large hail as it intensified moving east from the Bighorn Mountains onto the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A lone thunderstorm produced large hail as it intensified moving east from the Bighorn Mountains onto the plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 17, 3:16 PM MST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 416 PM MDT THU JUL 17 2008 SHORT TERM...TONIGHT THROUGH SUNDAY LAST NIGHTS BACK DOOR COLD FRONT HAS USHERED IN MUCH HIGHER DEW POINTS INTO AREAS EAST OF THE CONTINENTAL DIVIDE. A MID LEVEL TROUGH TRACKING EAST ACROSS WYOMING IS BISECTING THIS LOW LEVEL MOISTURE FIELD AND AS A RESULT IS KICKING OFF GARDEN VARIETY SCATTERED THUNDERSTORMS ACROSS THE ABSAROKA MOUNTAINS. OTHER STORM CELLS OVER THE IDAHO MONTANA BORDER ARE POISED FOR YELLOWSTONE PARK WHICH APPEAR TO BE MORE DIRECTLY ASSOCIATED WITH THE TROUGH WITH THE HELP OF THE LEFT FRONT QUAD OF THE 85 KNOT JET. OTHER CELLS ARE ROLLING OFF THE UINTA MOUNTAINS INTO SWEETWATER COUNTY WHICH IS CAUSING THE WINDS TO BLOW OUT OF THE WEST AT 30 KNOTS AT RKS. THE THUNDERSTORMS THAT WERE EXPECTED TO DEVELOP ON THE EAST SIDE OF THE WIND RIVER MOUNTAINS NEVER CAME TO FRUITION TODAY AS MOIST LOW LEVEL UPSLOPE FLOW RODE UP AGAINST THOSE MOUNTAINS. A HEALTHY INFLUX OF LOW LEVEL MOISTURE IS PROGGED TO MOVE IN FROM THE SOUTHEAST THIS EVENING...RESULTING FROM SFC HIGH PRESSURE IN THE NORTHERN PLAINS AND SFC LOW PRESSURE OVER THE GREAT BASIN... WHICH WILL FEED THE CONVECTION OVER JOHNSON COUNTY LATER THIS EVENING. PWATS IN JOHNSON CO ARE EXPECTED TO BE 1.25 INCHES THIS EVENING. ON FRIDAY A STRONG DRY LINE PUNCHING IN FROM THE SOUTHWEST WILL INITIATE A STOUT AREA OF THUNDERSTORMS...MAINLY ACROSS NORTHERN AND EASTERN WYOMING WITH THE STRONGEST ACTIVITY EXPECTED TO BE ACROSS JOHNSON COUNTY ONCE AGAIN WHERE CAPES ARE EXPECTED TO BE 1800J/KG ALONG WITH -7 LIFTED INDICES. A JET COUPLET WILL ENHANCE LIFT. A SURFACE LOW WILL DEVELOP NEAR CPR ALONG WITH 6MB 3 HOURLY PRESSURE RISES BEHIND THE LOW. AS A RESULT HAVE INCREASED WEST SOUTHWEST WINDS OVER THE SOUTHERN WIND CORRIDOR FRIDAY ALONG WITH INCREASED NW THEN NORTH WINDS OVER THE WIND RIVER BASIN FRIDAY AFTERNOON. DRIER AIR MOVING IN FROM THE SOUTHWEST WILL DECREASE POPS WEST OF THE DIVIDE. THESE CELLS SHOULD LINGER INTO SATURDAY AS IT WILL TAKE UNTIL 18Z SATURDAY FOR THE TRAILING TROUGH AXIS ATTACHED TO THE CLOSED LOW OVER THE MONTANA CANADIAN BORDER TO TRACK THROUGH. STRONG HIGH PRESSURE WILL ESTABLISH ITSELF OVER THE AREA SUNDAY WHICH WILL SET US UP FOR POTENTIALLY THE HOTTEST DAY OF THE YEAR IN MANY AREAS SUNDAY WITH HIGH TEMPS IN THE LOW TO MID 90S ACROSS AREAS EAST OF THE DIVIDE AS 700MB TEMPS REACH 20C. LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY A STRONG RIDGE OF HIGH PRESSURE IS EXPECTED OVER THE REGION ON SUNDAY WITH DRY AND HOT CONDITIONS EXPECTED. MEDIUM RANGE MODELS ARE HAVING A HARD TIME DEALING WITH THE TIMING AND STRENGTH OF A SHORTWAVE EARLY NEXT WEEK CURRENTLY NEAR 150W/35N...AND THE POSSIBILITY OF SOME MONSOONAL MOISTURE PUSHING INTO THE AREA. THE ECMWF IS MORE AMPLIFIED AND SLOWER WITH THIS SYSTEM...AFFECTING THE FORECAST AREA ON TUESDAY...WHILE THE GFS IS WEAKER...DRIER AND SHIFTS THE FEATURE TO THE NORTH OF THE AREA ON MONDAY. THE ECMWF IS MORE AGGRESSIVE IN BRINGING THE MONSOONAL MOISTURE INTO THE AREA THAN THE GFS. HAVE DROPPED MENTION OF CONVECTION FOR SUNDAY AND MONDAY...BUT HAVE LEFT IN ISOLATED CONVECTION TUESDAY THROUGH THURSDAY...AS THE GFS ALSO SHOWS SIGNS OF INCREASING MOISTURE...AND BETTER HIGH LEVEL TOTAL TOTALS BY WEDNESDAY AND THURSDAY. SUNDAY AND MONDAY SHOULD BE THE WARMEST DAYS IN THE EXTENDED DUE TO A STRONG THERMAL RIDGE WITH 700 MB TEMPERATURES POSSIBLY REACHING 20 DEGREES CELSIUS. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED TUESDAY THROUGH THURSDAY...BUT STILL SLIGHTLY ABOVE AVERAGE. AVIATION... ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN TODAY...PRIMARILY EAST OF THE CONTINENTAL DIVIDE...WITH MORE NUMEROUS STORMS EXPECTED AROUND YELLOWSTONE NATIONAL PARK...THE BIGHORN MOUNTAINS...FROM KBYG TO KCPR. THE MAIN THREATS TODAY ARE BRIEF RAINFALL...SMALL HAIL...AND WIND GUSTS OVER 40 MPH CAUSING LOW LEVEL WIND SHEAR. DRY BREEZY CONDITIONS ARE EXPECTED IN SOUTHWEST WYOMING. VFR CONDITIONS DOMINATE WITH MVFR AND IFR POSSIBLE IN THE VICINITY OF THE THUNDERSTORMS. FRIDAY LOOKS TO BE ACTIVE AGAIN...WITH SOME STRONGER STORMS EXPECTED IN THE NORTHEAST PART OF THE STATE...AND STRONGER WINDS IN THE SOUTHWEST. FIRE WEATHER... INCREASED RELATIVE HUMIDITY HAS ESTABLISHED ITSELF OVER THE AREA EAST OF THE CONTINENTAL DIVIDE BEHIND LAST NIGHTS BACK DOOR COLD FRONT. WITH THIS MOISTURE IN PLACE INTERACTING WITH A MID LEVEL TROUGH TRACKING EAST ACROSS WYOMING... AN INCREASING CHANCE OF THUNDERSTORM ACTIVITY IS EXPECTED THIS EVENING MAINLY EAST OF THE DIVIDE WITH THE STRONGEST THUNDERSTORMS EXPECTED TO OCCUR OVER JOHNSON COUNTY. THESE SCATTERED STORMS WILL LIKELY PERSIST WELL INTO THE NIGHT. ON FRIDAY...MUCH DRIER AIR WILL PUNCH IN FROM THE SOUTHWEST. THIS NORTHEAST MOVING DRY LINE WILL ACT AS A FOCUS FOR MORE THUNDERSTORM DEVELOPMENT FRIDAY AFTERNOON WITH THE STRONGEST STORMS AGAIN EXPECTED OVER JOHNSON COUNTY. MINIMUM RELATIVE HUMIDITY WILL DROP TO THE SINGLE DIGITS IN SWEET WATER COUNTY SATURDAY AND SUNDAY AS WELL AS OVER THE WIND RIVER BASIN ON SATURDAY. THE HOTTEST TEMPERATURES OF THE YEAR ARE QUITE POSSIBLE IN MANY AREAS SUNDAY WHEN HIGH TEMPERATURES ARE EXPECTED TO SOAR INTO THE LOW AND MID 90S AS HIGH PRESSURE BUILDS INTO THE AREA. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LIPSON LONG TERM...WM AVIATION...MCDONALD FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT THU JUL 17 2008 WYZ001>020-022>030-181100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE NORTH AND EAST. THUNDERSTORMS IN JOHNSON COUNTY THIS AFTERNOON AND EVENING COULD BECOME STRONG TO SEVERE WITH VERY GUSTY WIND AND LARGE HAIL THE PRIMARY THREATS. ISOLATED MAINLY DRY LATE DAY THUNDERSTORMS ARE EXPECTED OVER THE WEST AND IN THE CENTRAL BASINS THIS AFTERNOON. STORMS OVER THE CENTRAL BASINS AS WELL AS JOHNSON AND NATRONA COUNTIES WILL BE CAPABLE OF PRODUCING HEAVY RAIN TONIGHT AS SURFACE MOISTURE RAPIDLY INCREASES DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE FAR NORTH AS WELL AS EAST OF THE DIVIDE FRIDAY AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE IN JOHNSON COUNTY FRIDAY AFTERNOON AND EVENING. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WINDS ABOVE 40 MPH...AS WELL AS HAIL SIZES. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 411 PM MDT THU JUL 17 2008 WYZ002-005-007-172315- ABSAROKA MOUNTAINS-OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN- 411 PM MDT THU JUL 17 2008 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND HOT SPRINGS COUNTIES... AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ANCHOR DAM...OR 28 MILES WEST OF THERMOPOLIS...MOVING SOUTHEAST AT 14 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THESE STORMS. RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN CENTRAL HOT SPRINGS COUNTY...INCLUDING THE LOCATIONS OF ANCHOR DAM AND HAMILTON DOME...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4377 10821 4344 10830 4362 10898 4378 10889 TIME...MOT...LOC 2211Z 296DEG 12KT 4364 10876 MCDONALD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
555 PM MDT THU JUL 17 2008
WYZ010-011-180030-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
555 PM MDT THU JUL 17 2008
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY...
AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR I90 EXIT 82...OR 24 MILES EAST OF BUFFALO...
MOVING SOUTHEAST AT 23 MPH.
HALF INCH HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM. RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN EASTERN JOHNSON COUNTY...INCLUDING THE LOCATIONS OF I90
EXIT 82...POWDER RIVER REST AREA...I90 EXIT 88...I90 EXIT 91 AND I90
MILE MARKER 95...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4421 10641 4436 10629 4427 10601 4418 10601
4417 10599 4402 10600 4402 10601
TIME...MOT...LOC 2355Z 298DEG 20KT 4424 10624
ARThe Riverton/Lander radar (KRIW), 226 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
1 hail. Local standard time, as filed.
Penny sized hail fell near exit 88 on Interstate 90.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103775.